Acute adrenal crisisAdrenal crisis- Addisonian crisis- Acute adrenal insufficiency
Acute adrenal crisis is a life-threatening condition that occurs when there is not enough cortisol, a hormone produced by the adrenal glands.
Causes, incidence, and risk factors
The two adrenal glands are located on top of the kidneys. They consist of the outer portion, called the cortex, and the inner portion, called the medulla. The cortex produces three types of hormones, all of which are called corticosteroids.
Cortisol is a glucocorticoid -- a corticosteroid that:
Helps regulate blood sugar (glucose)
Holds back the immune response
Is released as part of the body's response to stress
Cortisol production is regulated by a small gland just below the brain called the pituitary gland. The pituitary gland releases ACTH, a hormone that causes the adrenal glands to release cortisol. Cortisol is essential for life.
Adrenal crisis occurs when:
The adrenal gland is damaged (Addison's disease, primary adrenal insufficiency)
The pituitary gland is injured (secondary adrenal insufficiency) and it cannot release ACTH
Adrenal insufficiency is not properly treated
Risk factors for adrenal crisis include:
Infection and other physical stress
Injury to the adrenal or pituitary gland
Stopping treatment with steroids such as prednisone or hydrocortisone quickly or too early
Confusion or coma
Darkening of the skin
Dizziness or light-headedness
Loss of appetite
Loss of consciousness
Low blood pressure
Rapid heart rate
Rapid respiratory rate (see tachypnea)
Skin rash or lesions
Slow, sluggish movement
Unintentional weight loss
Unusual and excessive sweating on face or palms
Signs and tests
ACTH (cosyntropin) stimulation test
Fasting blood sugar
In adrenal crisis, patients need an immediate injection of hydrocortisone through a vein (intravenous) or muscle (intramuscular). You may receive intravenous fluids if you have low blood pressure.
You will need to go to the hospital for treatment and monitoring. If infection caused the crisis, you may need antibiotic therapy.
Shock may occur if treatment is not provided early, and it can be life-threatening.
Calling your health care provider
Call your health care provider if you have Addison's disease and are unable to take your corticosteroid replacement medicine for any reason.
Go to the emergency room or call the local emergency number (such as 911) if you develop symptoms of acute adrenal crisis.
If you have Addison's disease, you may be told to increase the dose of your corticosteroid replacement medicine if you are ill or having surgery.
If you have Addison's disease, you should learn to recognize signs of potential stress that may cause an acute adrenal crisis. Most people with Addison's disease are taught to give themselves an emergency injection of hydrocortisone or increase their dose of oral prednisone in times of stress.
It is important to always carry a medical identification card that states the type of medication and the proper dose you need in case of an emergency.
Never miss your medications.
Also, your health care provider may advise you to always wear a MedicAlert tag. This tag lets health care professionals know about your condition in case of emergency.